Learning one thing, helping one person
I’ve been working this month in the intensive care unit (ICU). The name says it all – it really is an intense place to be, at times. I’ve been fortunate to be working with a more senior resident, who knows how to run the show, as I bumble along for the first time in such a rotation. I’m learning a lot about respiratory distress, figuring out the nuances of putting people on (and taking them off) ventilators, treating people with about 6 different diagnoses that interplay, and watching complications from aggressive therapy as they emerge.
Being useful here isn’t as easy as you’d think. I do my best to write a thorough note about the patient and our plan for them, but sometimes it is well over me head. A mentor-figure had advised us new residents to do the following to be happy and healthy as doctors:
Each day, strive to learn one thing, and to help one person.
Yesterday, I learned about patients who are given lots of Lasix (furosemide) – a drug we use very frequently in patients whose hearts aren’t pumping well (congestive heart failure, often secondary to a heart attack or valve problem) to clear out the fluid which has backed-up into their lungs. Oft-described by patients as a ‘water-pill,’ we will use an intravenous version of the drug. It makes you pee like a race horse, but it can provide great subjective relief in those struggling to breathe as result of the fluid on their lungs, or what we call in fancy terms, pulmonary edema.
Lots of patients come to us in the ICU after having heart attacks, and when the blood supply is cut off to the muscle of their heart, the heart as a pump starts to fail. Fluid backs up into the lungs, and they have a hard time breathing as a result. There are plenty of downsides to the drug, but one that I was unaware of, is that along with the water, it also makes us pee out thiamine – vitamin B1 – (A) as well as inhibiting absorption of it (B) . Being deplete of thiamine is bad news. It can cause further heart problems, via a state called beriberi, or, as we sometimes see in alcoholics, a very very (potentially) terrible neurological condition known as Wernicke-Korsakoff’s Syndrome. So, my preceptor suggested giving everyone in heart failure, who is bound to get this drug, a regular supply of thiamine.
In addition to learning this, I helped someone. We have a patient with a severe infection who is suffering also from delirium, presumably as a result of the infection. He is confused, disoriented, and in some distress when we try to talk to or examine him. I pulled out my ‘naive family practice resident’ card and I wondered if the fact that his chronic pain condition was being untreated at the moment could be a contributing factor. This person was previously on copious amounts of narcotics, but they were not ordered (purposely) in hospital so as to not cloud the clinical picture. However, their pain and potential withdrawal from the medications might have been a factor in why they were still very confused despite having had aggressive treatment for the infection. We re-ordered the pain medications and we’ll see how it goes from here. I was proud that, although my mind is not a ‘steel trap’ like those of the internists and intensivists, I could still contribute something worthwhile.
So, yesterday was a happy and healthy day for me.